Arkansas, 2002Flash Flooding in Arkansas, January 24, 2002
January 24, 2002 · NWS JAN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 24, 3:00 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Jan 24, 3:00 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CST THU JAN 24 2002
A VERY ACTIVE/WET PATTERN EXPECTED THROUGH TONIGHT. POSITIVE TILTED
UPPER TROUGH SEEN MOVING SLOWLY INTO THE OK/TX PANHANDLES AS OF 08Z
...WITH A GOOD TAP OF MID LVL PACIFIC MOISTURE STREAMING RAPIDLY NEWD
ACROSS THE SRN PLAINS/LWR MS VALLEY. A COLD FRONT EXTENDS ACROSS
CENTRAL AR...SWD INTO CENTRAL TX FROM A SURFACE LOW OVER SE MO/W KY.
A NEW SURFACE WAVE IS FORMING ON THE FRONT NEAR KDRT(SW TX). A
SQUALL LINE IS SLOWLY MOVING SEWD TOWARDS AREAS ALONG FRONT WITH A
FEW RENEGADE SHOWERS/STORMS MOVING RAPIDLY NEWD AROUND 60 KTS WITH
THE MEAN MID LVL FLOW. ETA/AVN GENERALLY IN LINE WITH THIS SYSTEM
AND WILL USE A BLEND.
LOOK FOR COLD FRONT/ASSOCIATED CONVECTION TO SLOWLY PROGRESS SEWD AS
UPPER SYSTEM MOVES SLOWLY TOWARDS THE ARKLATEX REGION WITH RRQ OF
BOTH 100-120KT UPPER LVL JET/60-70KT MID LVL JET SET UP OVER THE
REGION AND ENHANCING DEEP VERTICAL LIFT BY 18Z AND AFTER. ISENTROPIC
FORCING/UPGLIDE ALSO WILL BE STRONG THROUGH TONIGHT AS ASSOCIATED
40-50 KT LLJ IS JUST OFF TO THE WEST...REDEVELOPS ALONG GULF COAST IN
RESPONSE TO DEVELOPING SURFACE LOW OVER S-CENTRAL TX ATTM. THE LOW
WILL MOVE ALONG THE GULF COAST REGION TOWARDS THE FL PANHANDLE
THROUGH TONIGHT...WITH COLD FRONT CLEARING SE ZONES BY 06Z FRI.
AFTERWARDS...WILL MAINTAIN CLOUDY SKIES THROUGH FRI MOST AREAS AND
KEEP THINGS PRETTY COOL AS UPPER COOL POOL/850 MB THERMAL TROUGH
REMAIN TO OUR WEST. WILL SEE CLOUDS DECREASING WEST ZONES BY FRI
AFTERNOON...THEN THE REST OF THE AREA FRI NIGHT. AS FOR THE EXTENDED
...LITTLE CHANGE EXPECTED. WEEKEND WILL BE SEASONAL UNDER THE
EFFECTS OF HIGH PRESSURE. NEXT SYSTEM ON TAP FOR EARLY NEXT WEEK AS
NEXT SYSTEM MOVES OUT ONTO THE PLAINS. CURRENT RAIN CHANCES ON
TUES/WED LOOK GOOD AND WILL LEAVE AS IS.
SEVERE WORDING WILL REMAIN IN ZONES FOR TODAY/TONIGHT(SE ZONES) AS A
06Z SOUNDING WAS DONE HERE AT KJAN. THERES PLENTY OF DRY AIR AT MID
LVLS AND STRONG SHEAR/HELICITY ONGOING...MORE SO THAN MODELS LEND.
LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS ARE THE MAIN CONCERNS...
YET ISOLATED TORNADOES CANT BE RULED OUT LATER THIS AFTERNOON WITH
APPROACH OF SURFACE LOW ALONG GULF COAST LATER TODAY AND ENHANCING
UPPER DIVERGENCE WITH UPPER JET (SEE SWODY1 FOR FURTHER DISC). COULD
BE A VERY WET AND ACTIVE THURSDAY. OTHERWISE...ISSUING A FLASH FLOOD
WATCH ACROSS THE DELTA TODAY DUE TO POSSIBLE TRAINING OF STORMS...
LOW FFG VALUES AND PWATS RISING TO NEAR 1.5 IN. >2.00 LOCALIZED
AMOUNTS WILL BE POSSIBLE. *THANKS MOB FOR COORD*.
.PRELIMS...
JAN 72/47/52/38 +510
MEI 75/50/55/36 +810
.JAN...
AR...FFA THROUGH MIDDAY.
LA...FFA WATCH LA ZONES 007>009 (FAR NE LA).
MS...FFA WATCH MS ZONES 018-019-025>027-034-035-040-041(DELTA).
05/
In the hours before
Special weather statement, Jan 24, 6:56 AM CST, 1 hour 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0656 AM CST THU JAN 24 2002
...THUNDERSTORMS...
THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER
MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE FROM EAST-CENTRAL
LOUISIANA ...EAST INTO PORTIONS OF CENTRAL AND SOUTHEAST
MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS
ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES
TODAY WILL RESULT IN SOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.
ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER
CENTRAL AND SOUTHERN MISSISSIPPI.
...FLOODING...
FLASH FLOOD WATCH ACROSS THE MISSISSIPPI DELTA OF EXTREME
SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA AND PORTIONS OF
NORTHWEST MISSISSIPPI THROUGH MIDDAY.
A SLOW...SOUTHEAST MOVING LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS THE REGION TODAY. LOCALIZED RAINFALL AMOUNTS
COULD EXCEED 2 TO 3 INCHES IN SPOTS. SOILS ARE VERY SATURATED
ACROSS THE MISSISSIPPI DELTA AND LOCALIZED FLASH FLOODING WITH BE
POSSIBLE. SOILS ARE SOMEWHAT DRIER TO THE SOUTH AND EAST OF THE
REGION...YET MINOR FLOODING COULD OCCUR NEAR
CULVERTS...UNDERPASSES AND LOW-LYING AREAS. PONDING OF ROADWAYS
WILL OCCUR AS WELL AS THE LINE MOVES SOUTHEAST THROUGH THE
REGION.
AN UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WILL CONTINUE TO
MOVE NORTHEAST TOWARDS THE MISSISSIPPI VALLEY. AS IT DOES SO...A
COLD WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH REGION. AS IT
DOES SO...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH
A SLIGHT RISK OF SEVERE STORMS. FURTHERMORE...LOCALLY HEAVY
RAINFALL WILL OCCUR DUE TO THE SLOW MOVEMENT OF THE LINE OF
STORMS.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jan 24, 6:59 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM CLEVELAND MS FLOODING
01/24/02 BOLIVAR MAJOR FLOODING REPORTED
IN CLEVELAND.
INFORMATION RELAYED BY
BOLIVAR EOC.
0653 AM GRENADA MS HEAVY RAIN
01/24/02 GRENADA HIGH WATER REPORTED IN
GRENADA. INFORMATION
RELAYED BY GRENADA S.O.Special weather statement, Jan 24, 7:13 AM CST, 1 hour 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0713 AM CST THU JAN 24 2002
...THUNDERSTORMS...
THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER
MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE FROM EAST-CENTRAL
LOUISIANA ...EAST INTO PORTIONS OF CENTRAL AND SOUTHEAST
MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS
ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES
TODAY WILL RESULT IN SOME SEVERE STORMS WITH THE MAIN THREAT
BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.
ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER
CENTRAL AND SOUTHERN MISSISSIPPI.
...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT ACROSS THE MISSISSIPPI DELTA
REGION OF EXTREME SOUTHEAST ARKANSAS...EXTREME NORTHEAST
LOUISIANA AND PORTIONS OF NORTHWEST MISSISSIPPI THROUGH MIDDAY.
A SLOW...SOUTHEAST MOVING LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS THE REGION TODAY. LOCALIZED RAINFALL AMOUNTS
COULD EXCEED 2 TO 3 INCHES IN SPOTS. SOILS ARE VERY SATURATED
ACROSS THE MISSISSIPPI DELTA AND LOCALIZED FLASH FLOODING IS
HIGHLY POSSIBLE. SOILS ARE SOMEWHAT DRIER TO THE SOUTH AND EAST
OF THE WATCH AREA...YET MINOR FLOODING COULD OCCUR NEAR
CULVERTS...UNDERPASSES AND LOW-LYING AREAS. PONDING OF ROADWAYS
WILL OCCUR AS WELL AS THE LINE MOVES SOUTHEAST THROUGH THE
REGION.
AN UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WILL CONTINUE TO
MOVE NORTHEAST TOWARDS THE MISSISSIPPI VALLEY. AS IT DOES SO...A
COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH REGION.
AS IT DOES SO...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
WITH A SLIGHT RISK OF SEVERE STORMS. FURTHERMORE...LOCALLY HEAVY
RAINFALL WILL OCCUR DUE TO THE SLOW MOVEMENT OF THE LINE OF
STORMS.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Chicot
- When
- January 24, 8:15 AM CST to 12:00 PM CST
- Where
- Chicot County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.267, -91.294 (the zone’s center; the record gives no point)
Several roads were impassable due to very heavy rainfall in excess of 4 inches. Schools had to be closed in Dermott due to flooded roadways.
Flash Flood, Ashley
- When
- January 24, 11:30 AM CST to 12:13 PM CST
- Where
- Ashley County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.191, -91.768 (the zone’s center; the record gives no point)
Many roads were impassable. A large portion CR12 between Crossett and Hamburg was under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, January 24, 2002$4.0 million · 69 kt wind · 30 events
- Heat in Georgia, January 24 to 31, 200297 events
- Damaging Winds and Lightning Strike in Kentucky, January 24, 2002$173,000 · 90 kt wind · 8 events
- Damaging Wind in Kentucky, January 24, 20023 injured · $75,000 · 78 kt wind · 1 event
- Flash Flooding in Alabama, January 24, 2002$155,000 · 5 events
- High Wind in Washington, January 24, 20021 injured · $100,000 · 1 event
- Damaging Wind in Kentucky, January 24, 2002$40,000 · 65 kt wind · 1 event
- High Wind in Wyoming, January 24 to 26, 2002$25,000 · 73 kt wind · 4 events
- Flooding in West Virginia, January 24, 2002$18,000 · 8 events
- Damaging Wind in Tennessee, January 24, 2002$22,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$21,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278077, 5278078.